|Relationahip Of Age To Prognosis
Jun 23, 2002
DearDr. Young, thanks so much for taking the time to respond on this site. You answered part of a question I asked several weeks ago. But the other part had to do with my age and the prognosis of long term servival. I was HIV + at 51 (now 55) and not yet on meds. When I start meds, would you say that my age puts me at a disadvantage? One other piece; I had Ulcerative Colitis for 20 years with colon removed in 1989 (internal pouch) doing well and currently healthy.Would the fact I do not have a large intestine effect my immune response? Thanks so much!
| Response from Dr. Young
Thanks for your kind comments and questions.
Age is not a well studied factor in HIV (at least to my naive view), but there is the sense that persons who are older seem to have a smaller degree of immune reconstitution than younger persons. This might be interpreted as a rationale for starting on medications before your CD4 count got too low. How low? Not sure, but if one was expecting good immune reconstitution at a CD4 level of 350 (for a younger person), I'd be tempted to start therapy in you with a higher CD4 count (perhaps 450 or 500)-- this is based on absolutely no data, but just a feeling.
As for the UC; I'm not aware of any significant data on any relationship between UC and HIV. It might actually be that since UC is often immune-mediated, that your symptoms could be less severe than before (no data). We do occasionally see the severity of other immune-mediated diseases (like rheumatoid arthritis) actually improve with AIDS. The fact that you're missing your colon shouldn't have a significant role with drug performance, since most of the absorption of medications (at least as I understand it) occurs in the small intestine. One point deserves comment-- since much fluid absorption occurs in the large intestine, and yours has been removed; it is possible that you might suffer from more diarrhea than average. This is just speculation, but I'd be on the lookout, and intervene early before this side effect got significant.
Hope that you find this helpful. -BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.